Hi. It’s Jenny at AnxietyBoss.com. Our question today is from Katherine in Philadelphia. What are the side effects of short-term SSRI usage?
SSRIs or selective serotonin reuptake inhibitors tend to produce some stomach upset when they are first started for the first week or two. They can cause some queasiness, cramps, and diarrhea. One may feel tired and need to take naps or get extra sleep when they are first taken. Once the body gets used to the medications, someone should be completely awake and alert on them. Both men and women tend to experience orgasmic delay or inability to reach organism as well. These side effects also tend to go away after a couple of weeks, as the body adapts to the meds. Another side effect that many people find enjoyable is vivid dreaming. Dreams may be very long, detailed, vivid and clearly recalled.
SSRIs have received some bad press. There are dramatic fear provoking stories about the use of SSRIs and violent or suicidal behavior in the media, which are not based on scientific fact. TV commercials for SSRIs, promotions for attorneys offering to sue physicians or pharmaceutical companies for harm resulting from the use of SSRIs, as well as patient information included in the packaging of the meds will have a warning that use of SSRIs has been associated with increased suicidal thinking, especially in adolescents. This is more complex than what a 30-second commercial, a warning label, a reporter who knows nothing about psychopharmacology or an attorney eager to make money on a contingency-based lawsuit can or will explain.
The incidents of increased suicidal thinking according to a breakdown of studies is about 0.04 percent. That’s about four people out of 1,000 who take SSRIs will experience an increase in suicidal thinking. All meds have to prescribed on the basis of risk of harm versus safety and effectiveness. An important question to consider is how many people who are anxious and depressed who are not taking SSRIs experience suicidal thinking.
Another consideration is that people that are very anxious and depressed, the two often go together, will not have the energy or focus to plan and carry out suicide. However, once they start taking meds, two things happen. These meds work very slowly. You may not feel any results for up to a month. Your depression and anxiety will slowly lift. Your mood and ability to gather your thoughts will improve. People can enter a window of risk at this point because they are now, number one, focused and energized enough to make a plan to commit suicide and carry it out, and number two, they will have a clear memory of several weeks ago when they were in despair and will never want to go there again.
Monitoring by family and friends, regular contact and communication with a therapist and the prescribing physician is critical for people that are severely depressed and have expressed past suicidal thinking or made any attempts.